Can You Use Tampons After an Early Miscarriage?

Tampon on pink background
Gustaf Brundin / Getty Images

Physicians traditionally advise against the use of tampons during miscarriage bleeding. The reason for this recommendation is that the cervix may be dilated more than in a typical menstrual period, and theoretically, use of tampons during a miscarriage might pose an increased risk of developing a uterine infection or toxic shock syndrome (a potentially fatal type of infection associated with tampon use).

Overview

There aren't any studies documenting an increased risk of an infection specifically attributable to the use of tampons after a miscarriage, or providing details for this recommendation. It's possible that the risk might vary in different situations.

After a chemical pregnancy, for example, it's likely that any added risk of tampon use would be quite low—especially considering that most chemical pregnancies probably occur unnoticed. But again, there's no data available.

Recommendations

To err on the side of caution, it's best to follow the traditional advice and choose pads for the miscarriage bleeding. If you feel strongly about using tampons versus pads, discuss the matter with your doctor. Your doctor can help you decide what's best for your situation.

If you do decide to use tampons after a very early miscarriage, your doctor can make sure you are informed of the warning signs of infection and what to do if you might develop symptoms.

Note that whenever a D&C is performed as a part of treatment for a miscarriage, tampons should always be avoided following the procedure due to an elevated risk of infection.

Toxic Shock Syndrome

Toxic shock syndrome is a serious condition that can occur after tampon use. In fact, toxic shock syndrome was first observed among women who used tampons. Today less than 50% of toxic shock syndrome is caused by tampons. Instead, many cases of toxic shock syndrome are caused by skin infections, burns, and surgery.

Toxic shock syndrome is characterized by fever and shock. The shock is severe and results in the shut down of organs and if left untreated, death.

Toxic shock syndrome is caused by Staphylococcus bacteria. However, not all Staph bacteria cause toxic shock. Of note, a similar condition called toxic-shock-like syndrome occurs after infection with Streptococcus bacteria.

Here are some symptoms of toxic shock syndrome:

  • High fever
  • Confusion
  • Diarrhea
  • Muscle aches
  • Nausea
  • Vomiting
  • Redness of eyes and throat
  • Kidney failure
  • Liver failure
  • A rash that occurs about 2 weeks after initial infection and affects the palms and soles of the feet

Treatment of toxic shock syndrome occurs in the ICU. Treatment includes the following:

  • Removal of any foreign bodies (like a tampon)
  • Drainage of any infected sites
  • Intravenous fluids
  • Antibiotics
  • Dialysis to treat kidney failure
  • Gamma globulin (in severe cases)

Toxic shock syndrome kills about half the people that it hits. Even in those who survive the infection, long-term sequelae, or consequences, can occur, including heart and kidney damage.

Was this page helpful?
Article Sources
Verywell Family uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. U.S. National Library of Medicine. Toxic shock syndrome.

Additional Reading
  • Hajjeh, Rana A., Arthur Reingold, Alexis Weil, Kathleen Shutt, Anne Schuchat, and Bradley A. Perkins. "Toxic Shock Syndrome in the United States: Surveillance Update, 1979–1996." Emerging Infectious Diseases 7Vol. 5, No. 6, November–December 1999.

  • Smith, Mindy A. and Leslie A. Shimp. "20 common problems in women's health care." McGraw-Hill Professional, 2000.

Related Articles